Tag Archives: Gods-mercies

Lisinopril: My Experience!

High Blood Pressure usually has no symptoms.
But as I stared at my enlarged lip in the mirror at 3am yesterday, I have to say I was a bit doubtful. Countless people battle this silent disease on a daily basis, and I’m one of them.
As a cardiac nurse, I can easily state the causes, side effects, and complications that come with high blood pressure and hypertension, but I’m not planning on giving a lecture. For once, I want to look at this problem from the eyes of a woman, not a nurse. The experience I had with treating this ailment can only be regarded as tedious.
They say, “Don’t die before death comes”, but when my son drove me to the emergency room in pitch black darkness, and the triage nurse overdramatized my swollen lip, if I had not been a nurse, a heart attack would’ve been only seconds away.
So how did this problem even start?
Let me just begin by saying that I have not had an easy life, and stress engulfed me far too frequently. This was particularly true about four years ago when I was working a twelve-hour shift and I felt a sudden headache and could hear the blood rushing in my head. To say the least, I knew something wasn’t right. Being a nurse, I could assess my symptoms and so decided to check my blood pressure.
For a minute, I couldn’t believe what I was seeing. I couldn’t believe it. My blood pressure was a high 154/88.
Though blood pressure numbers vary from person to person, I knew those numbers were extremely high for me. Before long, I had talked to my doctor friends and got a prescription for Norvasc. And for a while, it did its job. But as we all know, ALL medications have side effects, some even worse than the problem they’re meant to fix.
Norvasc led a whole other can of worms for me and I developed heartburns less than two months after I started taking it. From there on I switched from medication to medication, each giving me worse side effects than I bargained for, hoping to find something, anything that would fix my problem. Finally, I started taking Lisinopril/HCTZ as prescribed by my doctor.
For a while, it did its job, and I thought I could finally relax and not worry about blood pressure. I had hoped it would be the end of my stressing over blood pressure, but of course I was wrong. Several weeks ago, my daughter bought me an EOS Lip balm ball when I ran out of my usual lip gloss. She was using it well and I figured there was nothing wrong with trying it.
Three hours later, one of my students noticed my upper lip had swelled significantly throughout the day. In the end, I chalked it up to allergies and decided not to use the lip balm again. I didn’t even consider that it might have been my blood pressure medication. Or maybe I just didn’t want to think of the possibilities, after all, the simplest answer is probably correct, right?
It wasn’t. Not in this case. Not having had time to get a new lip gloss still, I tried a Lip Treatment cream to hydrate my lips instead of my usual Vaseline. For a day, everything was fine, and I didn’t think much of the lip balm instance in the past. But then the day after, the swelling began. Slowly but surely, my lip blew up like a balloon at a carnival and I began to get scared.
I tried washing off the balm. I tried icing to reduce the swelling, but it was useless, I decided to take 50 mg of Benadryl to calm down some immune reactions. I was too scared to go to bed, finally, at 3am, I called my son and we went to emergency room.
Through the fear, I began to think of the possible causes. Then it hit me. I had oral Angioedema. A life threatening tissue swelling and fluid accumulation in the lips and throat. As I rode with my son to the emergency room and as the ER doctor gave me Epinephrine and Solu-Medrol intravenously, I knew in my heart that I was really blessed to have not had any swelling in my throat. I remembered all the times I took care of people with the same problem, taking the same medication and I knew I had to change my blood pressure medication again because for all I knew, the next time my lips swell, my throat may swell with it.
I write this a warning to any who may have high blood pressure. Be extremely careful with the medication prescribed to you. Do your research! Just because a doctor says something is good doesn’t mean it’s good for YOU. If you’re not sure, get multiple second opinions. I know it’s hard work and it’s tedious, but I think your health is worth at least that much, don’t you?
Share this, please, you might save someone’s life!
Blessings, RASamuels 🙂
Advertisements